Missouri, 2012

Hail and Damaging Winds in Missouri, August 8, 2012

August 8, 2012 · NWS LSX · 6 events in 3 counties and zones

Storms developed along an old ouflow boundary. Some of the storms produced large hail and a few reports of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storms developed along an old ouflow boundary. Some of the storms produced large hail and a few reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 8, 2:13 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 8, 2:13 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
313 PM CDT WED AUG 8 2012

.SYNOPSIS...
ISSUED AT 133 PM CDT WED AUG 8 2012

AT 500MB A 596DAM HIGH REMAINS CENTERED OVER ARIZONA WITH A RIDGE
AXIS EXTENDING NORTH ALONG THE ROCKIES. MEANWHILE...THE TROF OVER
THE EAST COAST CONTINUES TO DEEPEN WITH A PARADE OF SHORTWAVES
DIVING ACROSS THE CENTER OF THE UNITED STATES IN NORTHWEST FLOW.

WEAK NEARLY STATIONARY SURFACE FRONTAL BOUNDARY STRETCHES FROM THE
NORTHERN PLAINS SOUTHEAST TO NORTHERN MISSOURI AND THEN EAST INTO
THE GREAT LAKES REGION. THIS BOUNDARY ALONG WITH ONE OF THE
AFOREMENTIONED SHORTWAVES RESULTED IN AN AREA OF PRECIPITATION
DEVELOPING OVERNIGHT AND MAINTAINING ITSELF ACROSS NORTHERN MISSOURI
AND SOUTHERN IOWA...AND NORTHERN ILLINOIS. THIS RESULTED IN AN
OUTFLOW BOUNDARY SETTLING SOUTH FROM THE OZARKS TO CENTRAL ILLINOIS.

DIURNAL INSTABILITY CONTINUES TO INCREASE...ESPECIALLY ALONG AND
SOUTH OF INTERSTATE 70 WHERE LESS CLOUD COVER HAS ALLOWED
TEMPERATURES TO RISE INTO THE 90S.

STRONGER SHORTWAVE NOTED ON THIS MORNINGS UPPER AIR ANALYSIS AND
WATER VAPOR SATELLITE IMAGERY IS DIVING SOUTHEAST FROM NEAR SIOUX
CITY IOWA TOWARD THE CWA.

CVKING
&&

.SHORT TERM...
ISSUED AT 133 PM CDT WED AUG 8 2012
(LATE THIS AFTERNOON INTO TONIGHT)

ISOLATED TO SCATTERED DIURNAL CONVECTION EXPECTED TO DEVELOP LATE
THIS AFTERNOON AND THIS EVENING...PROBABLY FOCUSED ALONG THE OLD
OUTFLOW BOUNDARY...WITH CONTINUED TO DEVELOPMENT ACROSS NORTHERN
MISSOURI WHERE 20KT LLJ IS FOCUSED.

AREA OF LOW PRESSURE TAKING SHAPE ACROSS EASTERN NEBRASKA ALONG THE
STALLED FRONTAL BOUNDARY WILL MOVE SOUTHEAST INTO NORTHERN MISSOURI
TONIGHT AHEAD OF THE AFOREMENTIONED SHORTWAVE. TRAILING COLD FRONT
WILL FOLLOW SUIT AND LIKELY BE JUST ENTERING THE NORTHWEST PORTION
OF THE CWA BY DAYBREAK. THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS
ALONG THE MISSOURI RIVER NORTH OF OMAHA AND BELIEVE THESE WILL
EXPAND SOUTH ALONG A CONVERGENCE ZONE THAT STRETCHES INTO EASTERN
KANSAS. WILL MAINTAIN HIGH CHANCE POPS FOR THIS EVENING AND INTO THE
OVERNIGHT AND LET THE EVENING SHIFT INCREASE OR DECREASE THEM BASED
ON UPSTREAM CONVECTIVE DEVELOPMENT AND MOVEMENT.

CVKING
&&

.LONG TERM...
ISSUED AT 312 PM CDT WED AUG 8 2012
(THURSDAY THROUGH WEDNESDAY)

SHOWERS AND THUNDERSTORMS WILL BE ONGOING THURSDAY MORNING AS COLD
FRONT SLIDES SOUTHEAST THROUGH FORECAST AREA. ACTIVITY WILL BE
SCATTERED...SO KEPT JUST CHANCE POPS THROUGH THURSDAY EVENING
...BEFORE COMING TO AN END. WITH DECENT CAPES AND INSTABILITY...
COULD SEE SOME ISOLATED SEVERE STORMS...MAINLY EAST OF METRO AREA.
AS FOR HIGH TEMPS...WILL DEPEND ON CLOUD COVER AND STORMS. FOR NOW
HAVE MID 80S FAR NORTH TO THE LOW 90S ALONG AND SOUTH OF I-70.

BY LATE THURSDAY NIGHT...COOLER DRIER AIR TO MAKE ITS WAY INTO THE
FORECAST AREA ON BACK SIDE OF SYSTEM...WITH LOWS IN THE LOW TO MID
60S.

THEN MUCH COOLER WEATHER IS IN STORE THROUGH THE WEEKEND WITH HIGHS
IN THE 80S THROUGH SUNDAY. THE COLDEST NIGHT WILL BE FRIDAY NIGHT AS
THE SURFACE RIDGE SETTLES ACROSS THE REGION. LOWS WILL BE IN THE MID
TO UPPER 50S.

BEYOND THAT TEMPERATURES TO SLOWLY MODERATE AS SURFACE RIDGE MOVES
OFF TO THE EAST...BACK UP INTO THE LOW 90S BY TUESDAY AND WEDNESDAY.
AS FOR PCPN CHANCES...EXTENDED MODELS HAVE DIFFERING OPINIONS...BUT
FEEL THAT A WEAK TROF WILL SLIDE THROUGH THE AREA SUNDAY NIGHT AND
MONDAY...SO HAVE LOW CHANCE POPS FOR PORTIONS OF THE FORECAST AREA.

BYRD
&&

.AVIATION...
ISSUED AT 1204 PM CDT WED AUG 8 2012

AREA OF SHOWERS ACROSS NORTHERN MISSOURI AND WEST CENTRAL ILLINOIS
WILL CONTINUE TO SLIDE EAST EARLY THIS AFTERNOON...IMPACTING KUIN.
OUTFLOW BOUNDARY FROM THIS RAIN HAS ROUGHLY REACHED I-70 AND COULD
BE THE FOCUS FOR ISOLATED TO SCATTERED THUNDERSTORMS THIS
AFTERNOON AND EARLY THIS EVENING. COVERAGE AND CONFIDENCE TOO LOW
TO INCLUDE INTO TERMINAL FORECAST ATTM.

STRONGER SHORTWAVE LOCATED NEAR SIOUX CITY IOWA WILL MOVE
SOUTH/SOUTHEAST THIS AFTERNOON AND TONIGHT. CONVECTION EXPECTED
TO INITIATE TO OUR WEST THIS EVENING AND MOVE EAST. TEMPOS OR
PREDOMINANT MENTION OF PRECIPITATION WILL NEED TO BE ADDED IF THIS
OCCURS BASED ON RADAR TRENDS...BUT FOR NOW BELIEVE A PROB30 COVERS
THE THREAT OVERNIGHT.

SURFACE LOW WILL DROP SOUTH FROM IOWA INTO MISSOURI OVERNIGHT WITH
LIGHT AND VARIABLE WINDS EXPECTED. AS LOW MOVES EAST ON THURSDAY
WINDS TO BECOME NORTHWEST. EXPECT CONVECTION WILL REFIRE EAST OF
THE TERMINALS ON THURSDAY GIVEN FORECAST SPEED OF THE LOW/FRONT.

SPECIFICS FOR KSTL...

SCT-BKN MID LEVEL DEBRIS CLOUDS CONTINUE TO SPILL SOUTH OVER THE
TERMINAL THIS AFTERNOON. INCREASING INSTABILITY AND VICINITY OF
OLD OUTFLOW BOUNDARY COULD RESULT IN ISOLATED TO SCATTERED
THUNDERSTORMS DEVELOPING THIS AFTERNOON INTO THIS EVENING. BUT
CONFIDENCE TO LOW TO PUT INTO THE BODY OF THE FORECAST. BETTER
CHANCE OF PRECIPITATION WILL COME OVERNIGHT AS LOW PRESSURE AND
SHORTWAVE MOVE TOWARD THE AREA. SOUTHWEST WIND WILL BECOME LIGHT
OVERNIGHT AND THEN SHIFT TO THE NORTHWEST BEHIND THE FRONT ON
THURSDAY.

CVKING
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 8, 2:27 PM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
327 PM CDT WED AUG 8 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
327 PM CDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS. A FEW STORMS MAY BE STRONG
AND CAPABLE OF PRODUCING WIND GUSTS OF 50 MPH OR GREATER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON THURSDAY...BEFORE
COMING TO AN END THURSDAY EVENING. SOME OF THE STORMS ON THURSDAY
AFTERNOON AND EVENING COULD BE SEVERE...CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL...MAINLY ALONG AND EAST OF
MISSISSIPPI RIVER.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON SUNDAY NIGHT AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BYRD

In the hours before

Special weather statement, Aug 8, 5:20 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
620 PM CDT WED AUG 8 2012

MOZ072-082345-
CRAWFORD MO-
620 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CRAWFORD COUNTY UNTIL
645 PM CDT...

AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHERRYVILLE...OR 8 MILES SOUTH OF
STEELVILLE...MOVING NORTH AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHERRYVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARNEY
Special weather statement, Aug 8, 5:28 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
628 PM CDT WED AUG 8 2012

MOZ059-072-090000-
CRAWFORD MO-GASCONADE MO-
628 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR GASCONADE AND NORTHWESTERN
CRAWFORD COUNTIES UNTIL 700 PM CDT...

AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF BELLE...OR 14 MILES SOUTHWEST OF
OWENSVILLE...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OWENSVILLE...
  BLAND...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARNEY

The radar

The St Louis radar (KLSX), 96 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Gasconade

When
August 8, 5:33 PM CST to 5:34 PM CST
Where
Gasconade County, 4.25 mi SE of Bland to 2.56 mi NNW of Redbird
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.239, -91.611

There were several reports of nickel size hail south of Bland.

Hail, Cole

When
August 8, 6:27 PM CST
Where
Cole County, 2.14 mi S of Lohman
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.519, -92.365

Hail, Cole

When
August 8, 6:55 PM CST
Where
Cole County, 2.32 mi SE of Jefferson City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.555, -92.152

Hail, St. Charles

When
August 8, 8:34 PM CST
Where
St. Charles County, 0.13 mi NW of New Melle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.721, -90.882

Thunderstorm Wind, St. Charles

When
August 8, 8:34 PM CST
Where
St. Charles County, 0.16 mi NW of New Melle
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.722, -90.882

Thunderstorm Wind, St. Charles

When
August 8, 9:00 PM CST
Where
St. Charles County, 0.89 mi W of St Peters
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.799, -90.636

Thunderstorm winds blew down a large tree limb.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411900, 411901, 411902, 411903, 411904, 411905.